Kansas, 2023

Hail in Kansas, June 29, 2023

June 29, 2023 · NWS DDC · 1 event in 1 county or zone

An isolated thunderstorm produced large hail in Edwards County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

An isolated thunderstorm produced large hail in Edwards County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 29, 3:36 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 29, 3:36 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
436 PM CDT Thu Jun 29 2023

...updated aviation...

.SHORT TERM...(This evening through Friday night)
Issued at 110 PM CDT Thu Jun 29 2023

An isolated hail and wind risk will be present late this
afternoon and in the extreme western sections of the area before
decaying thunderstorms spreading eastward through the early and
late evening, as far east as Liberal Dodge City and Hays. The
environment is similar to yesterday in term of shear and CAPE,
which was able to produce storms with golf ball hail in the area.
A stationary front existing from northeast to southwest will
provide additional focus for moisture pooling and a ribbon of much
higher instability/CAPE as evening approaches. South east
sections of the area, like Pratt Comanche and Medicine lodge will
not likely see any storms this evening or overnight.
Based on HREF means, the strongest thunderstorm outflow looks to
be confined to areas west of a Ness City to Liberal Line,
suggesting any convection farther east will probably pose mainly a
heavy rain and lighting risk after 8 pm This evening (Thursday).
Meanwhile the upper pattern remaining slowly progressive, the
upper trough will move closer to western Kansas on Friday
resulting in higher shear values, and better opportunity for
organization, although not necessarily better SBCAPE. A large
geographic area should experience convection, some severe with
similar threats of hail and wind on Friday afternoon, spreading
eastward through the early evening much farther east than this
evening, into central Kansas. NBM probabilities are already
producing 70 percent chances for pcpn over a large section at 7 pm
Friday. While flash flooding is not a high risk the excessive
rainfall outlook is in the marginal category Friday evening – a
risk of localized flash flooding primarily affecting places that
can experience rapid runoff with heavy rainfall.

.LONG TERM...(Saturday through Thursday)
Issued at 110 PM CDT Thu Jun 29 2023

Both the 6 to 10 day and 8 to 14 day outlooks are quite
optimistic on additional rains for the area – as the entire area
is “leaning above” normal at near the 50 percent chance for above
normal rainfall exists the first week, and then still leaning
above normal at 50 percent chance of above normal rains through
week 2 east of a Scott City- Meade line, an area where the long
term drought would benefit most from heavy rains. The latest
drought monitor has dwindled the most severe intensity category of
D4 (Exceptional Drought) to the smoky hill rive area in
Rush/Ness/Trego and Ellis counties. To support the outlooks, a
glance at the CMC and GFS ensemble mean Total QPF Plume across the
next 2 weeks brings 3 inches to Hays. The members largely
clustered are in the 2 to 4 inch camp, and even the driest of
scenarios will bring at least an additional inch of rain in those
areas. Likewise the hotter temps in the upper 90s to around 100
degrees aren’t seemingly as likely to last long in this extended
period either. A ramp up toward hot temps and apparent temperature
again on Monday and Tuesday looks possible before the ensemble
means take a considerable nosedive midweek and beyond suggesting a
cap for high in the upper 80s to low 90s - which is in the cool
side of climatology for this time of year. That said, some
uncertainty still exists with respect to the range of outcomes as
the 75th to 25th as well as outlying whiskers broaden
significantly midweek.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 444 PM CDT Thu Jun 29 2023

VFR expected through TAF pd. Storm coverage too isolated and of low
impacts to include in the TAFs for now. Will watch and amend as needed.
Winds will be fairly light and variable as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  90  62  85 /  10  10  70  20
GCK  66  86  60  83 /  30  20  70  10
EHA  67  87  59  83 /  30  30  60  10
LBL  68  87  61  84 /  20  10  70  10
HYS  67  90  63  84 /  30  30  70  30
P28  75  98  68  89 /  10  10  60  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Sugden
Hazardous weather outlook, Jun 29, 4:17 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
517 AM CDT Thu Jun 29 2023

KSZ030-031-043>046-061>066-074>081-084>090-301030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
517 AM CDT Thu Jun 29 2023 /417 AM MDT Thu Jun 29 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms across portions of
west central Kansas this evening. The greatest risk area is
northwest of a Johnson to Garden City to Hays line. The strongest
storm will be capable of golf ball size hail and damaging straight
line winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of strong to severe thunderstorms is forecast Friday
Night in advance of a strong upper level storm system. Large hail
and damaging straight line winds will be possible along with
locally very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed this evening across far west central
Kansas.

In the hours before

Special weather statement, Jun 29, 4:06 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Thu Jun 29 2023

KSZ045-046-292230-
Rush KS-Ness KS-
506 PM CDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of southeastern Ness
and southwestern Rush Counties through 530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Bazine, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  McCracken, Alexander and Nekoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3831 9971 3845 9985 3867 9955 3844 9931
TIME...MOT...LOC 2206Z 232DEG 18KT 3842 9970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SPRINGER

The radar

The Dodge City radar (KDDC), 80 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ness

When
June 29, 4:26 PM CST
Where
Ness County, 0.54 mi W of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -99.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109630.